You are here

Help!! PAH and Sprycel onc recommends switch to tasigna

Categories:

I recently was dx with mild PAH (was told  <35 is normal and I’m at 40-45).  My onc is recommending I switch to tasigna 300mg twice per day.  Im not sure of the options but would appreciate anyone’s experience or knowledge.  Since my recent Bmb was meg for mutations, I thought onc would first try Sprycel dose reduction but he is recommending switching to 300mg/twice per day instead.   I’m really confused and nervous about the switch, new side effects and/or less effectiveness on the cml.   Any insights much appreciated!!  

History is:

Nov 2017: CML dx, stared Sprycel 100mg.

Feb 2018: pcr  3.3

April 2018: pcr 0.6

May 2017: pcr 0.85</p>

Jun 2017: pcr 0.27

jul 2017: pcr 0.59

july HMB neg for any mutations 

aug discovered elevated PAH (40-45). 

PAH is not to be messed with. Switching away from dasatinib is the correct course of action. Definitely. 

David. 

I understand the concern about Pulmonary Arterial Hypertension,
..and agree that it can be irreversible and serious.
With that said ,
Tasagnia has it’s own problems with regard to blood circulation.

https://www.biospace.com/article/lawsuits-allege-safety-concern-over-nov...
s-cml-drug-tasigna/

Perhaps your problems are not TKI related.
Of course I don’t know and because I am guessing about this.
As if I was smart and knew stuff.
I don’t know stuff.

You need to see a cardiologist to see if you got circulation anomalies.
Swapping out a drug suspected of causing PAH for a drug suspected
of Atherosclerosis might be non beneficial.

You might need to look at other angles.


Romo

Thanks guys.  Due to mild shortness of breath my onc referred me for chest X-ray to rule out PE, and he also suggested I see my cardiologist.  Had echocardiogram and nuclear stress test.  All came out ok except for the PAH which was 40-45 (normal is <35?). 

Now onc has stopped the Sprycel immediately  and ordered tasigna 300mg daily (150mg twice/day).   He said an alternative could be gleevec due to lower long term effects but opted for the tasigna.   Has anyone had similar experience?  I’m not familiar with the pros/cons of each option therefore starting to do some homework.  Would like to better understand what I can expect switching from Sprycel.  Thanks

I am NOT an expert, but I can relate my husband's experience and also caution you to be sure you are seeing a CML specialist (not just a community onc) familiar with all the medications and dose optimization.  My husband (age 74) did well on Tasigna and was at 300 or 400 mg per day (don't recall which, it had been lowered from the original starting dose) and undetectable when he first tried TFR.  When he failed TFR his onc (CML specialist) put him on Sprycel, starting 70 mg, because my husband had what might have been an occlusive event and the oncologist was very concerned about the cardiovascular implications of Tasigna.  Sprycel brought him right down to undetectable and after a short drug holiday for SOB reduced to 50 mg Sprycel.  The SOB returned (much worse) and after a 4 month drug holiday (turning into TFR attempt by default) his PCR just creeped up to .026 so a return to meds is likely in his near future.  After considerable discussion he is likely going on low dose of Bosulif when he reaches .1.  Gleevec was another consideration, but he has some other medical issues (eye and GI) that the onc felt Gleevec was not his best choice.

As for the pulmonary issues on Sprycel, he has dealt with a pulmonologist and cardiologist and all have ruled out PE or PAH.  It's a mystery why some get SOB from Sprycel for no apparent reason.

While this does NOT answer your question, thought that hearing about his journey may give you some info.  Good luck and hope the next medication works well and doesn't cause side effects.  Good to hear they are starting you on a lower dose -- your original post  indicated a much higher dose, but you've indicated a lower dose further down in the thread.  From our experience, and from reading about others on the boards, many people do well on lower doses.

 

Thanks.  Sorry for the confusion re dosage.... I am prescribed 600mg/day (300 x2).  I  very nervous of the potential side effects of tasigna but feel it is the right choice all things considered.  The package insert is crazy scary. Hopefully I will tolerate it well.  Thanks again for sharing.  

Thanks.  Sorry for the confusion re dosage.... I am prescribed 600mg/day (300 x2).  I  very nervous of the potential side effects of tasigna but feel it is the right choice all things considered.  The package insert is crazy scary. Hopefully I will tolerate it well.  Thanks again for sharing.  

You may want to discuss lower starting dose or reducing once your numbers are good enough.  

Bostunib (Bosulif) may be an answer for you. You could ask your oncologist. UK CML clinicians- amongst others - are positive about this TKI as a good alternative to nilotinib/dasatinib/ponatiib re: cardiovascular effects. Diarrhoea is the main initial side effect of bosutinib for a lot of patients, but this side effect is very well managed and is a short term effect.

Sandy

Thanks Sandy.  I just started the tasigna but will speak to onc re Bostunib.  That sounds like a good option for me since I have had PAH.  Perhaps my “plan B” if tasigna doesn’t do the trick.   It is great to have tki options!   Thanks for the suggestion.